Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Melbourne, FL

June 22, 2004Brevard County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 22, 2004, 4:10 PM EDT for Brevard County, Volusia County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 4:10 PM EDT (20:10 UTC)
Expired
Jun 22, 2004, 5:00 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Brevard County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WUUS52 KMLB 222010
SVRMLB
FLC009-127-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
410 PM EDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREVARD COUNTY
  SOUTHEASTERN VOLUSIA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 500 PM EDT

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SCOTTSMOOR...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTH OF OAK HILL AT 415 PM EDT
  NEAR HAULOVER CANAL AT 425 PM EDT
  5 MILES NORTH OF KLONDIKE BEACH AT 435 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2883 8098 2866 8092 2877 8031 2903 8039

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT TUE JUN 22 2004

...DAMAGING DOWNBURST WINDS POSSIBLE AS STORMS COLLIDE WITH
DEVELOPING EAST COAST SEA BREEZE...

.DISCUSSION...15Z CAPE SOUNDING SHOWS A BIT OF COOLING AND DRYING
ALOFT COMPARED TO 24 HOURS AGO. AS A RESULT...STORM COVERAGE AND
STRENGTH TODAY HAS BEEN LOWER...SO FAR. BUT AM INCREASINGLY
CONCERNED ABOUT STORMS COLLIDING WITH THE DEVELOPING EAST COAST
BREEZE BOUNDARY AND PRODUCING DAMAGING DOWNBURST WINDS. THREAT
APPEARS HIGHEST ALONG THE IMMEDIATE COASTS FROM BREVARD DOWN TO ST
LUCIE COUNTIES...INCLUDING VERO BEACH IN INDIAN RIVER COUNTY. RADAR
AND SAT IMAGERY SHOW INDICATIONS THAT THE SEA BREEZE IS DEVELOPING
JUST OFFSHORE AND WILL SLOWLY PUSH ONSHORE. CAPE WIND TOWERS ARE
ALSO STARTING TO SHOW AN ONSHORE COMPONENT DEVELOPING. WITH EARLIER
DEVELOPMENT THAN PREVIOUS DAYS...STORMS WILL PUSH OFFSHORE AND END
EARLIER THAN PREVIOUS NIGHTS. TORRENTIAL RAIN AND EXCESSIVE
LIGHTNING ARE EXPECTED WITH THE STRONGER CELLS. TEMPORARY FLOODING
IS A CONCERN ESP OVER AREAS THAT HAVE RECEIVED COPIOUS RAIN AMOUNTS
THE LAST FEW DAYS.

WED...DRIER POCKET OF AIR ASSOCIATED WITH SOUTHERN PERIPHERY OF
WESTERN ATLANTIC RIDGE WILL SLIDE NORTHWARD TOWARDS THE SOUTHEAST
PORTION OF THE CWA. MEAN LAYER RHS HAVE TRENDED DOWNWARD...WITH THE
GFS INDICATING PWATS LESS THAN 1.7 INCHES SOUTH OF THE CAPE ALONG
WITH WEAK SUBSIDENCE IN THE MID AND UPPER LEVELS. HOWEVER...THE GFS
MAY BE SLIGHTLY OVERDONE IN ITS DEPICTION OF THE DRYING. WILL RUN
WITH POPS JUST ABOVE MAV GUIDANCE...SCATTERED ACROSS THE INTERIOR
AND ISOLATED ALONG THE COAST SOUTH OF THE CAPE.

THU...RIDGE AXIS WILL TRACK NORTHWARD AND ACROSS THE CWA. ACTIVE
COLLISION OF EAST AND WEST COAST SEA BREEZES ACROSS THE INTERIOR
COUNTIES WILL SUPPLY ADDITIONAL LOW LEVEL MOISTURE. STRONG TO SEVERE
STORMS ARE A GOOD BET WITH COOLER AND DRIER AIR ALOFT (-8C @ 500
MB). GUSTY WINDS...FREQUENT LIGHTNING AND HAIL ARE CERTAINLY A
POSSIBILITY.

FRI-SUN...RIDGE AXIS WILL MEANDER NORTH AND SOUTH THROUGH THE CWA.
MAIN FOCUS FOR STORMS WILL SHIFT WELL NORTH OF THE REGION AS A
STATIONARY FRONTAL BOUNDARY TAPS INTO DEEP MOISTURE ACROSS THE
SOUTHEAST STATES. DRIER AIR ASSOCIATED WITH THE RIDGE WILL LIMIT
RAIN CHANCES ACROSS THE FLORIDA PENINSULA AND WILL RUN WITH LOW
SCATTERED POPS...JUST BELOW CLIMATOLOGICAL NORMS.

MON-TUE...LITTLE CHANGE IN THE LARGE SCALE PATTERN WILL TAKE PLACE.
ACTIVE BOUNDARY COLLISIONS WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING...THOUGH THE DEEPEST
MOISTURE AND MORE SIGNIFICANT WEATHER WILL REMAIN WELL TO THE NORTH.

&&

.MARINE...WITH THE RIDGE AXIS NUDGING NORTHWARD OVER THE NEXT FEW
DAYS...WINDS WILL ONLY TOP OUT AROUND 10 KT. WINDS GENERALLY OUT OF
THE SOUTH AND SOUTHWEST WILL BECOME ONSHORE EACH AFTERNOON. SEAS
REMAIN QUITE LOW WILL LITTLE TO NO CONTRIBUTION FROM SWELLS.
CONDITIONS WILL GENERALLY REMAIN TRANQUIL EXCEPT FOR LOCALLY STRONG
WINDS AND ROUGH SEAS IN LIGHTNING STORMS TRACKING OFFSHORE.

&&
.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  73  91 /  20  40  20  40
MCO  74  91  73  92 /  20  30  20  40
MLB  73  90  73  90 /  20  20  10  30
VRB  74  89  73  90 /  20  20  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KELLY
LONG TERM....HIRSCH
Hazardous weather outlook, Jun 22, 11:45 AM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT TUE JUN 22 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
222100-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
1145 AM EDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
A STRONGER SOUTHWEST FLOW WILL BRING SHOWERS AND STORMS NORTHEAST
ACROSS CENTRAL FLORIDA QUICKER THAN RECENT DAYS. THE EAST COAST SEA
BREEZE IS EXPECTED TO DEVELOP SOUTH OF THE CAPE DURING MID AFTERNOON
AND FOCUS STRONG CONVECTION ONCE AGAIN ALONG THE SPACE AND TREASURE
COASTS LATE THIS AFTERNOON INTO EARLY THIS EVENING. PRIMARY THREAT
CONTINUES TO BE FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND
TORRENTIAL DOWNPOURS. STRONG WINDS GUSTS OF 40 TO 50 MPH CAN ALSO BE
EXPECTED IN THE STRONGER STORMS. ISOLATED STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS. THE STORMS ARE EXPECTED TO
SPREAD OFFSHORE AND DECREASE IN COVERAGE EARLY THIS EVENING.

SEEK SHELTER IN AN ENCLOSED BUILDING OR AUTOMOBILE IF YOU ARE CAUGHT
OUTSIDE AS A LIGHTNING STORM APPROACHES. PICNIC SHELTERS AND
CONVERTIBLE AUTOMOBILES OFFER...NO PROTECTION...FROM THE DANGERS OF
LIGHTNING. IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END...
LIGHTNING IS ABOUT TO STRIKE NEARBY SQUAT LOW TO THE GROUND ON THE
BALLS OF YOUR FEET. PLACE YOUR HANDS ON YOUR KNEES WITH YOUR HEAD
BETWEEN THEM. MAKE YOURSELF THE SMALLEST TARGET POSSIBLE...AND
MINIMIZE YOUR CONTACT WITH THE GROUND.

...FLOOD IMPACT...
ALTHOUGH HEAVY RAIN WILL ACCOMPANY STORMS TODAY...STORM MOVEMENT WILL
BE WILL FASTER THAN RECENT DAYS...LOWERING THE OVERALL THREAT FOR
FLOODING. HOWEVER...SOME AREAS WILL EXPERIENCE SEVERAL PERIODS OF
RAIN...WHICH MAY LEAD TO BRIEF LOCALIZED FLOODING IN URBAN...
LOWLAND...AND POOR DRAINAGE LOCALES. AREAS THAT HAVE RECEIVED COPIOUS
RAINFALL THE LAST FEW DAYS ARE ALSO SUSCEPTIBLE TO FLOODING.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL SPREAD OFFSHORE THE MAINLAND AT 15 KNOTS
THIS AFTERNOON...FIRST NORTH OF CAPE CANAVERAL AS WELL AS MARTIN
COUNTY...THEN FILLING IN BETWEEN. A FEW OF THE STORMS WILL BE
ACCOMPANIED BY SQUALLY WINDS OVER 35 KNOTS...IN ADDITION TO LOCALLY
ROUGH SEAS...VISIBILITY NEAR ZERO IN HEAVY RAIN...AND FREQUENT CLOUD
TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:
MOISTURE AND INSTABILITY LEVELS ACROSS FLORIDA WILL REMAIN HIGH
ENOUGH TO ALLOW SCATTERED THUNDERSTORMS TO FORM EACH AFTERNOON. THE
PRIMARY WEATHER THREAT ASSOCIATED WITH THE STORMS WILL BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

KELLY

In the hours before

Special weather statement, Jun 22, 1:52 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT TUE JUN 22 2004

FLZ058-221830-
OKEECHOBEE-
152 PM EDT TUE JUN 22 2004

...STRONG STORM OVER NORTHEAST GLADES COUNTY WILL PRODUCE WIND GUSTS
UP TO 50 MPH OVER SOUTHWEST OKEECHOBEE COUNTY...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 16 MILES SOUTHWEST OF
OKEECHOBEE...MOVING NORTHEAST AT 20 MPH.

MOSELY
Special weather statement, Jun 22, 3:51 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
351 PM EDT TUE JUN 22 2004

FLZ141-147-222015-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
351 PM EDT TUE JUN 22 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND FREQUENT
LIGHTNING ACROSS EXTREME NORTHWESTERN BREVARD COUNTY...
SOUTHEASTERN VOLUSIA COUNTY...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS OVER MAYTOWN...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND FREQUENT LIGHTNING INCLUDE OAK HILL...ELDORA AND APOLLO BEACH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Jun 22, 3:58 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
358 PM EDT TUE JUN 22 2004

FLZ047-222030-
SOUTHERN BREVARD COUNTY
358 PM EDT TUE JUN 22 2004

...STRONG GUST FRONT CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH
ACROSS SOUTHERN AND CENTRAL BREVARD COUNTY...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG GUST FRONT MOVING NORTHWARD THROUGH PALM BAY TOWARD MELBOURNE.

WINDS GUSTS TO 35 TO 45 MPH CAN BE EXPECTED WITH THIS THUNDERSTORM
GUST FRONT.

LOCATIONS WHICH MAY EXPERIENCE STRONG WINDS INCLUDE WEST MELBOURNE
AND MELBOURNE.

THIS GUST FRONT WILL COLLIDE WITH THE EAST COAST SEA BREEZE AND
INITIATE STRONG THUNDERSTORM DEVELOPMENT ACROSS CENTRAL BREVARD
COUNTY BETWEEN 430 AND 5 PM.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:34 PM EDTSpecial Marine WarningMLB116 min
Jun 22, 4:07 PM EDTSpecial Marine WarningMLB2 hr
Jun 22, 4:07 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.